Second Look Advocacy

FDA issues caution on acetaminophen
The U.S. Food and Drug Administration (FDA) has notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Such skin reactions—known as Stevens-Johnson Syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis—can be fatal and can occur with first-time use of acetaminophen or at any time while it is being taken.

Other drugs used to treat fever and pain/body aches—such as NSAIDS—also carry the risk of causing serious skin reactions, as already described in the warnings section of their drug labels. FDA recommends that healthcare professionals be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions. The agency will also require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.

FDA: DePuy recalls certain component lots
FDA has announced a recall of certain lots of the DePuy Orthopaedics, Inc., LPS Lower Extremity Dovetail Intercalary Component. According to the recall, the component has the potential for fracture of the female component, at the dovetail, when exposed to normal physiologic loads while walking. Patients who weigh more than 200 pounds and/or those with high levels of activity are at higher risk of fracture.

This content is only available to members of the AAOS.

Please log in using the link at the top right corner of this page to access your exclusive AAOS member content.

Not a member? Become a member!

Advertisements


Advertisement